clopen.solutions
OP-00466 Open

Positive recurrence of every weakly reversible stochastic reaction network

Submit a result

Take a finite set of reactions $y \to y'$ between complexes $y, y' \in \mathbb{N}_0^d$, with rate constants $\kappa_{y \to y'} > 0$, and assume the network is weakly reversible: every directed edge of the graph of complexes lies on a directed cycle. Its stochastic mass-action model is the continuous-time Markov chain on $\mathbb{N}_0^d$ in which reaction $y \to y'$ takes the state $x$ to $x + y' - y$ at rate $$\kappa_{y \to y'} \prod_{i=1}^{d} (x_i)_{y_i}, \qquad (m)_j = \frac{m!}{(m-j)!} \ \text{for } m \ge j, \quad (m)_j = 0 \ \text{otherwise}.$$ Anderson, Craciun and Kurtz showed that if the network also has deficiency zero, the model has a product-form Poisson stationary distribution on each closed irreducible subset of the state space, and Anderson, Cappelletti, Koyama and Kurtz showed that such complex-balanced models are nonexplosive; together these give positive recurrence. Anderson and Kim proved that every state is positive recurrent for binary weakly reversible networks with a single linkage class once the reactions $\varnothing \to S$ and $S \to \varnothing$ are added for every species $S$. Anderson, Cappelletti and Kim proved positive recurrence for binary weakly reversible networks with a single linkage class in which, for each species, some complex is a multiple of that species.

Problem. Must the minimal continuous-time chain be nonexplosive, and every state in each closed communicating class be positive recurrent? For a class with more than one state, positive recurrence means a finite expected return time after leaving the starting state; an absorbing state forms a closed class on its own and counts as positive recurrent.

Source: Anderson and Kim (2018), Section 6, the Positive Recurrence Conjecture. Stated by AIM — Open Applied Problems with nonexplosion added and with positive recurrence asked in closed communicating classes.

Imported from github.com/MColbrook/AIM.

Classification

Primary
PR — Probability
Secondary
DS
Keywords
AIM Open Applied Problems, chemical reaction networks, continuous-time Markov chains, positive recurrence

References

@article{anderson2018,
  author        = {Anderson, David F. and Kim, Jinsu},
  title         = {Some network conditions for positive recurrence of stochastically modeled reaction networks},
  journal       = {SIAM J. Appl. Math.},
  volume        = {78},
  number        = {5},
  year          = {2018},
  pages         = {2692--2713},
  doi           = {10.1137/17M1161427},
  eprint        = {1710.11263},
  archivePrefix = {arXiv},
}
@article{anderson2010,
  author  = {Anderson, David F. and Craciun, Gheorghe and Kurtz, Thomas G.},
  title   = {Product-form stationary distributions for deficiency zero chemical reaction networks},
  journal = {Bull. Math. Biol.},
  volume  = {72},
  number  = {8},
  year    = {2010},
  pages   = {1947--1970},
  doi     = {10.1007/s11538-010-9517-4},
}
@article{anderson2020,
  author        = {Anderson, David F. and Cappelletti, Daniele and Kim, Jinsu},
  title         = {Stochastically modeled weakly reversible reaction networks with a single linkage class},
  journal       = {J. Appl. Probab.},
  volume        = {57},
  number        = {3},
  year          = {2020},
  pages         = {792--810},
    doi           = {10.1017/jpr.2020.28},
  eprint        = {1904.08967},
  archivePrefix = {arXiv},
}
@article{anderson2018nonexplosivity,
  author        = {Anderson, David F. and Cappelletti, Daniele and Koyama, Masanori and Kurtz, Thomas G.},
  title         = {Non-explosivity of stochastically modeled reaction networks that are complex balanced},
  journal       = {Bull. Math. Biol.},
  volume        = {80},
  number        = {10},
  year          = {2018},
  pages         = {2561--2579},
  doi           = {10.1007/s11538-018-0473-8},
  eprint        = {1708.09356},
  archivePrefix = {arXiv},
}
@misc{aim-reaction-network-positive-recurrence,
  author       = {Brunton, Steve and Colbrook, Matthew J. and de Hoop, Maarten V. and Stepaniants, George and Townsend, Alex and Ward, Rachel},
  title        = {{Positive recurrence of every weakly reversible stochastic reaction network}},
  howpublished = {AIM --- Open Applied Problems, GitHub repository},
  year         = {2026},
  url          = {https://github.com/MColbrook/AIM/blob/a153f469ee0ea64e876b2ad97c79d252c19a3e22/problems/272-reaction-network-positive-recurrence.md},
  note         = {Entry 272 at commit a153f46, 2026-10-13},
}

Citing this problem

This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.

OP-00466, "Positive recurrence of every weakly reversible stochastic reaction network", clopen.solutions.